Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 119, NWS La Crosse, WI

September 24, 2019Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 24, 2019, 8:42 PM CDT for Trempealeau County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2019, 8:42 PM CDT (01:42 UTC)
Expired
Sep 24, 2019, 9:15 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:08 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 24, 6:08 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
608 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 140 PM CDT Tue Sep 24 2019

Current water vapor showing a strong mid-level trough moving through
the Dakotas/northwest MN. This was pushing a cold front across MN
with radar showing some showers and few storms firing along it.

This front will continue to push southeast into the area by this
evening with a corridor of 1500-3000J/kg of MUCAPE and 0-3km bulk
shear around 30kt in place. Expecting storms to fire by 6 pm
(lasting through 10 pm) as the front pushes in and as cap weakens.
Question is still there as to whether the bulk of these storms will
be surface based as the caps weakens -or- will the cap be strong
enough for mainly elevated storms. This will dictate whether there
will be a tornado threat (if they are indeed surface based) -or-
mainly elevated hail/wind producers. Will keep an eye on all severe
parameters with this situation.

Breezy west winds and cooler conditions expected for Wednesday in
the wake of the low and cold front. With lingering cooler cyclonic
flow aloft, could see a few pop-up showers across northern WI. Look
for highs in the mid 60s to lower 70s.

High pressure builds in Wednesday night for clear and cool
conditions. Plan on overnight lows mainly in the 40s -coldest in the
sand country of central WI.

.LONG TERM...(Thursday through Tuesday)
Issued at 140 PM CDT Tue Sep 24 2019

High pressure will hold across the region through Thursday but then
fairly fast west-northwest flow aloft ushers in low pressure across
the Dakotas into MN Thursday night with push of warm air advection
and moisture transport into our area. This should fuel a few showers
and storms. Shower and storm chances continue into Friday as the
cold front pushes through the area. Otherwise, look for highs once
again in the 60s/lower 70s.

Shower and storm chances will be seen this weekend into next week as
upper flow becomes more southwesterly with embedded waves of low
pressure.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Sep 24 2019

Closely watching showers and storms that have developed just west
of the local area as expected. Based on current timing, those will
advance east and impact RST roughly 01-03Z and LSE 02-04Z, though
with some minor adjustments to timing still likely as storms near.
Brief IFR conditions expected in heavier rainfall, and can't rule
out some hail or brief wind gusts to 40+ knots in any storms, but
with a rapid clearing trend expected once storms pass. Heading
into Wednesday, some passing cumulus clouds are likely as cooler
air aloft works through the region, with winds shifting
west/northwesterly and gusting 20-25 knots at times.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, Sep 24, 2:19 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
219 PM CDT Tue Sep 24 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251930-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
219 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Severe storms will be possible across the area between 6 PM and
midnight tonight. The main threat with these storms will be large
hail, but damaging winds and isolated tornadoes will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be on and off thunderstorm chances Thursday night
through Monday, with periodic heavy rain possible on Friday and
from Sunday night into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Sep 24, 8:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     LIGHTNING        BLOOMING PRAIRIE        43.87N 93.04W
09/24/2019                   DODGE              MN   LAW ENFORCEMENT

            LIGHTNING STRIKE CAUSED STRUCTURE FIRE.

&&

CA
Local storm report, Sep 24, 8:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     3 E AUSTIN              43.67N 92.92W
09/24/2019  M60 MPH          MOWER              MN   AWOS

            AWOS STATION KAUM AUSTIN MUNICIPAL AIRPORT.

&&

CA
Local storm report, Sep 24, 8:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     3 NNW STEWARTVILLE      43.90N 92.50W
09/24/2019  M60 MPH          OLMSTED            MN   ASOS

            ASOS STATION KRST ROCHESTER INTERNATIONAL
            AIRPORT.

&&

CA
Local storm report, Sep 24, 8:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     3 NE ROCHESTER          44.04N 92.42W
09/24/2019  M41 MPH          OLMSTED            MN   BROADCAST MEDIA

&&

CA
Local storm report, Sep 24, 8:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     1 ENE DEXTER            43.73N 92.68W
09/24/2019  M65 MPH          MOWER              MN   MESONET

            MESONET STATION MN010 1 ENE DEXTER.

&&

CA
Local storm report, Sep 24, 8:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
840 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     1 S SAINT CHARLES       43.95N 92.07W
09/24/2019  E50 MPH          WINONA             MN   TRAINED SPOTTER

            ESTIMATED 50 MPH WINDS NEAR THE INTERSECTION
            OF I-90 AND HWY 74.

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:39 PM CDTSpecial Weather StatementARXClark, Taylor36 min
Sep 24, 8:11 PM CDTSevere Thunderstorm WarningARXBuffalo39 min
Sep 24, 8:23 PM CDTSevere Thunderstorm WarningARXBuffalo44 min
Sep 24, 8:47 PM CDTSevere Thunderstorm WarningARXClark, Taylor30 min
Sep 24, 8:54 PM CDTSevere Thunderstorm WarningARXTrempealeau21 min
Sep 24, 9:06 PM CDTSevere Thunderstorm WarningARXClark, Jackson54 min
Sep 24, 10:04 PM CDTSpecial Weather StatementARXLa Crosse, Monroe56 min
Sep 24, 10:47 PM CDTSpecial Weather StatementARXJuneau, Monroe43 min
Sep 24, 7:17 PM CDTSevere Thunderstorm WarningARXDodge43 min
Sep 24, 7:29 PM CDTTornado WarningARXDodge31 min
Sep 24, 7:42 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha48 min
Sep 24, 7:48 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted42 min
Sep 24, 7:55 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted44 min
Sep 24, 9:34 PM CDTSpecial Weather StatementARXWinona41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.